Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 112, NWS JSJ

October 31, 2024

NWS JSJ issued this flash flood warning at Oct 31, 2024, 11:16 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2024, 11:16 PM CDT (04:16 UTC)
Expired
Nov 1, 2024, 3:00 AM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 22 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

240 
WGCA52 TJSJ 010416
FFWSJU
PRC151-010800-
/O.NEW.TJSJ.FF.W.0112.241101T0416Z-241101T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1216 AM AST Fri Nov 1 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Yabucoa County in Puerto Rico...

* Until 400 AM AST.

* At 1216 AM AST, The Flash Flood Warning has been extended for 
  Yabucoa through 4 AM AST. Although the most heavy rains have moved 
  away, the USGS river sensors continue to indicate that the 
  Guayanes River has exceeded its moderate flooding stage and is 
  nearing a major stage. When the sensors reach those levels, some 
  low-lying areas and houses are impacted by flooding, and if they 
  reach major flooding, they impact roads PR-3 and PR-902, making 
  them impassable. Therefore, we have extended the flash flooding.

  HAZARD...Flash flooding along the Guayanes River.

  SOURCE...USGS River gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Roads PR-3 and PR-902

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. Stay away or be swept away. River banks and 
culverts can become unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 1812 6585 1810 6585 1807 6580 1806 6580
      1806 6582 1805 6584 1802 6583 1801 6583
      1801 6585 1803 6587 1802 6588 1803 6590
      1804 6593 1807 6601 1809 6599 1809 6594
      1811 6593 1812 6593 1813 6591 1811 6587

FLASH FLOOD...RADAR INDICATED

$$

CAM
1 follow-up statement
551 
WGCA72 TJSJ 010754
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
354 AM AST Fri Nov 1 2024

PRC151-010804-
/O.EXP.TJSJ.FF.W.0112.000000T0000Z-241101T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yabucoa PR-
354 AM AST Fri Nov 1 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM AST EARLY THIS MORNING 
FOR YABUCOA COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 AM AST Saturday for 
portions of Puerto Rico and Virgin Islands.

&&

LAT...LON 1812 6585 1810 6585 1807 6580 1806 6580
      1806 6582 1805 6584 1802 6583 1801 6583
      1801 6585 1803 6587 1802 6588 1803 6590
      1804 6593 1807 6601 1809 6599 1809 6594
      1811 6593 1812 6593 1813 6591 1811 6587

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 8:45 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 31, 8:45 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
945 PM AST Thu Oct 31 2024

.UPDATE...Deep and abundant moisture continues over Puerto Rico
and the U.S. Virgin Islands. The TPW product continues to show
moisture building behind the cold front and also converging from
the southeast ahead of the front, which is nearly stationary. The
evening sounding from San Juan, Puerto Rico came in with 2.19
inches of moisture--most of which was below 300 mb, however
relative humidity values were all greater than 60 percent below 45
kft. Bands of showers are forming in the wide frontal zone with
over 3 inches since 8 PM AST falling in southeast Puerto Rico. A
flash flood warning was issued there. Thunderstorms are also
beginning to form again. Bands of showers were also forming over
the local Atlantic waters and moving toward Saint Thomas, Saint
John and Puerto Rico, including the islands of Culebra and
Vieques.

Seas are still rising in the coastal waters of Puerto Rico and
were over 14 feet for a period at the buoy 41044 northeast of the
area. These swell are expected to arrive in the morning Friday.

&&

.AVIATION...CIGS are mostly above Fl070 except along the S coast
of PR. SHRA/TSRA will cont thru at least 01/15Z with MVFR/IFR cond
and mtn obscurations across SE and Ern PR. Minor RA til 01/02Z
then chc of TSRA in nrn USVI. LLVL flow ESE 10-20 kts, however low
pressure/troughing will dvlp ovr PR during the next 12 hours. Max
winds W 45-50kt btwn FL450-500.

&&

.HYDROLOGY...Thunderstorms are redeveloping over Puerto Rico and
just northeast through east of the northern U.S. Virgin Islands.
These showers and thunderstorms will bring additional heavy rain
to the eastern half of Puerto Rico and the U.S. Virgin Islands.
The flash flood watch continues in effect through Saturday
morning. Travel is not recommended tonight for those in eastern
Puerto Rico as some roads are flooded and landslides may occur
without notice. Record rainfall has occured at a number of
stations there.

&&

.PREV DISCUSSION... /issued 522 PM AST Thu Oct 31 2024/

SYNOPSIS...
A wet and unsettled pattern will persist at least until Saturday.
Therefore, a Flash Flood Watch is in effect for all the islands
until 8 AM on Saturday. Dangerous marine conditions will persist
for the next several days with seas up to 10 feet and large
breaking waves of 10 feet across the northern sections of PR,
where a High Surf Advisory remains in effect until 6 AM on
Saturday.

SHORT TERM...tonight trough Saturday...

An unstable weather pattern prevailed for the morning and early
afternoon hours across all the eastern sections of Puerto Rico and
the U.S. Virgin Islands. Shower activity developed across the
northeastern sections of Puerto Rico around San Juan and Toa Baja,
followed by thunderstorms across the northeastern and
southeastern. According to the Doppler Radar, rainfall accumulates
around 2 to 6 inches, with the heaviest accumulation near Rio
Grande, Luquillo & Fajardo. Shower activity increased again in the
afternoon across southeast and northeast sections. Due to this
activity, several rivers across the eastern section of Puerto
Rico reacted and went into the action stage, including Rio Blanco,
Rio Fajardo, Rio Espiritu Santo, Rio Mameyes & Rio Puerto Nuevo.

Weather unstable and wet conditions prevailed due to the upper-
level trough and the moisture associated with a stationary frontal
boundary over and just north of the region. Another round of
showers is expected across sectors in the eastern part of the
island, including the municipal islands of Vieques and Culebra, as
the speed divergence area of the upper-level trough shifts
further east into the region. This scenario translates to light to
heavy showers with thunderstorm activity tonight into early
tomorrow morning. In the forecast, an additional 3 to 5 inches of
rain are expected across these areas, including sectors in the
eastern part of the island. Therefore, the Flash Flood Watch is
still in effect for all the islands until Saturday at 8 AM.
Residents are urged to exercise caution across the local roads and
avoid flooded roadways.

By Friday, instability will be in place as suggested by the
temperatures at 500 MB, remaining on the cold side with -6 C and
low values for 250 MB heights. Similar conditions will dominate
with the water content available; 850-700 MB RH shows moisture in
the 75th percentile. With this pattern, the islands will easily
experience another wet pattern with shower activity. The bulk of
the showers and thunderstorms will be on the eastern side of the
CWA, as suggested by the Gálvez-Davison Index (GDI). By Saturday,
the upper-level feature will move out, and more stable conditions
will prevail across the islands. Still, enough moisture will
result in the typical afternoon convection due to the local
effects.

LONG TERM...Sunday through Wednesday...
..from previous discussion issued at 616 AM THU OCT 31 2024....

A surface high-pressure system located over the Western Atlantic
will continue to interact with a broad low- pressure system in the
Central Atlantic, generating southeasterly winds across Puerto
Rico and the U.S. Virgin Islands. Early in the weekend, a trough
is expected to develop in the region. The combination of these
weather features may lead to the accumulation of tropical moisture
over the islands. We anticipate a wet and unstable period lasting
at least until November 5th, 2024, which coincides with Election
Day. The latest Precipitable Water model indicates values
exceeding 2.0 inches, which is above the 75th percentile and
considered higher than normal for this time of year. The National
Hurricane Center continues to monitor an area of low pressure that
is likely to develop over the southwestern Caribbean Sea. This
system is expected to gradually develop over the weekend and early
next week as it drifts northward over the west- central
Caribbean. Currently, there is a 40 percent chance of development
for this low-pressure area within the next seven days. Since this
forecast is still far off, we encourage everyone to remain
informed with each update. Some potential hazards associated with
the anticipated wet and unstable conditions include ponding of
water on roads and in poorly drained areas, which could lead to
flooding or occasional flash flooding with the heaviest rainfall
activity, lightning, quick rises in small rivers, and landslides
in higher terrains. We urge people to drive carefully, stay aware
of the updates issued by our local forecast office, and remember
to carry an umbrella everywhere, even on Election Day. In terms of
temperatures, primarily cloudy skies and unstable weather
conditions are expected to keep high temperatures below 90 degrees
across most areas throughout the long-term period.

AVIATION...
(18Z TAFS)

Periods of MVRF or even IFR conds will remain possible at all TAF
sites through the forecast period in SHRA/TSRA due to favorable
atmospheric conditions that enhance shower and thunderstorm
development across the forecast area. Winds will persist from the
east at 5 to 15 kt, becoming variable aft 31/23z. Higher gusts in
showers and thunderstorms.

MARINE...

A broad surface high pressure building over the western Atlantic
will hold the remnants of a cold front in the local area resulting
in showers and thunderstorms. A pulse of northerly swell will
also result in building seas through at least Saturday night
resulting in high seas up to 10 feet. Showers and thunderstorms
are expected to persist across the regional waters and passages
into the following week. These maritime conditions will become
hazardous, especially along north- facing beaches, due to the
increase in swell. Residents and visitors planning coastal
activities in these areas are advised to exercise caution.

BEACH FORECAST...

Hazardous coastal conditions with large breaking waves are
expected to impact the northern coast of Puerto Rico, including
Culebra and the US Virgin Islands, over the coming days. High surf
will bring dangerous breaking waves along the north-facing
beaches, with wave heights reaching 7 feet or more. As a result, a
High Surf Advisory is in effect for the Atlantic coastline of
Puerto Rico, and a High Rip Current Risk has been issued for all
northern- exposed beaches of Puerto Rico and the US Virgin Islands
for tomorrow.

Residents and visitors are advised to avoid these north-facing
beaches due to the elevated risk of strong rip currents and
large, breaking waves. These hazardous conditions are expected to
persist over the next several days, so it is essential to stay
informed.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through Saturday morning for PRZ001>013.

     High Rip Current Risk through Sunday morning for PRZ001-002-005-
     008-010-012.

     High Surf Advisory until 6 AM AST Saturday for PRZ001-002-005-
     008.

VI...Flood Watch through Saturday morning for VIZ001-002.

     High Rip Current Risk through Sunday morning for VIZ001-002.

AM...Small Craft Advisory until 7 AM AST Sunday for AMZ711-712-716-
     741.

     Small Craft Advisory until 6 AM AST Saturday for AMZ723.

     Small Craft Advisory until noon AST Friday for AMZ726-733-742.

&&

SHORT TERM/AVIATION...WS
PUBLIC/MARINE...LIS
PUBLIC/UPPER AIR...MNG
Hazardous weather outlook, Oct 31, 5:36 AM CDT, 17 hours 40 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
619 AM AST jueves 31 de octubre de 2024

AMZ711>745-PRZ001>013-011030-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
619 AM AST jueves 31 de octubre de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas dispersas posibles a través de la
región. Planee detener toda la actividad al aire libre y moverse a
los refugios.

.Lluvia Excesiva...Inundaciones repentinas amenazantes a la vida
ingresando en estructuras y cortando vecindarios, especialmente en
áreas propensas a inundaciones.

.Viento...Condiciones ventosas. Objetos al aire libre podrían
salir o dañarse.

.Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través de
las aguas mar afuera del Atlántico. Condiciones peligrosas para
embarcaciones pequeñas.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
son probables en la zona de olas particularmente en las playas
orientadas al norte.

.DÍAS DOS A SIETE...viernes a miércoles

El riesgo alto de corrientes marinas continuará hasta el fin de
semana. Aguaceros y las tormentas eléctricas aumentarán el riesgo de
inundaciones y deslizamientos de tierra durante gran parte del
período. Se esperan oleajes picados y  peligrosos a través de las
aguas del Atlántico hasta principios de la próxima semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-011030-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
619 AM AST jueves 31 de octubre de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas dispersas posibles a través de la
región. Planee detener toda la actividad al aire libre y moverse a
los refugios.

.Lluvia Excesiva...Inundaciones repentinas amenazantes a la vida
ingresando en estructuras y cortando vecindarios, especialmente en
áreas propensas a inundaciones.

.Viento...Condiciones ventosas. Objetos al aire libre podrían
salir o dañarse.

.Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través de
las aguas mar afuera del Atlántico. Condiciones peligrosas para
embarcaciones pequeñas.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
son probables en la zona de olas particularmente a través de las
playas orientadas al norte.

.DÍAS DOS A SIETE...viernes a miércoles

El riesgo alto de corrientes marinas continuará hasta el final del
fin de semana. Los aguaceros y las tormentas eléctricas aumentarán
el riesgo de inundaciones y deslizamientos de tierra durante gran
parte del período. Se esperan oleajes picados y  peligrosos a través
de las aguas del Atlántico hasta principios de la próxima semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, Oct 31, 10:04 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1104 PM AST Thu Oct 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     Flash Flood      2 NNW Palo Seco         18.03N 65.95W
10/31/2024                   Maunabo            PR   Emergency Mngr

            OMME Maunabo reported that PR-759 in Bo.
            Matuyas Bajo is flooded due to the Rio
            Maunabo overflowing its banks. The road is
            impassable. At 10:30 PM AST, the USGS river
            gauge reported a water level of 8.81 ft.

&&

CVB
Local storm report, Oct 31, 10:42 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1142 PM AST Thu Oct 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     Rain             4 NNW Rosa Sanchez      18.11N 65.95W
10/31/2024  M2.41 Inch       San Lorenzo        PR   Mesonet

            Mesonet station SLMP4 4.1 NW Rosa Sanchez.

&&

CVB
Local storm report, Oct 31, 10:43 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1143 PM AST Thu Oct 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Rain             1 NNW Patillas          18.02N 66.02W
10/31/2024  M2.39 Inch       Patillas           PR   Mesonet

            Mesonet station PASP4 0.8 NW Patillas.

&&

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 8:08 PM CDTFlash Flood WarningJSJ3 hr
Oct 31, 8:27 PM CDTAreal Flood WarningJSJ6 hr
Oct 31, 9:22 PM CDTFlash Flood WarningJSJ4 hr
Oct 31, 10:01 PM CDTSpecial Marine WarningJSJ119 min
Nov 1, 12:29 AM CDTSpecial Marine WarningJSJ2 hr
Nov 1, 2:17 AM CDTFlash Flood WarningJSJ3 hr
Nov 1, 8:20 AM CDTAreal Flood AdvisoryJSJ67 min
Nov 1, 9:27 AM CDTFlash Flood WarningJSJ7 hr
Nov 1, 10:03 AM CDTAreal Flood AdvisoryJSJ31 min
Nov 1, 10:34 AM CDTFlash Flood WarningJSJ3 hr
Nov 1, 11:43 AM CDTFlash Flood WarningJSJ3 hr
Nov 1, 1:43 PM CDTSpecial Marine WarningJSJ32 min
Nov 1, 2:48 PM CDTFlash Flood WarningJSJ3 hr
Nov 1, 3:24 PM CDTFlash Flood WarningJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.